Alert archive / Georgia / River Flood Warnings in 2020

River Flood Warning 138, NWS Atlanta, GA

February 10, 2020DeKalb County, Rockdale County, Georgia

NWS Atlanta, GA issued this river flood warning at Feb 10, 2020, 2:21 PM EST for DeKalb County, Rockdale County, Georgia. It took effect at Feb 11, 2020, 11:30 AM EST. It was in force for 30 hr.

The area

The outline as issued.

The facts

Issued
Feb 10, 2020, 2:21 PM EST (19:21 UTC)
In effect from
Feb 11, 2020, 11:30 AM EST
Expired
Feb 12, 2020, 5:00 PM EST
In force
30 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

Counties DeKalb County, GA, Rockdale County, GA

The radar

The Atlanta radar (KFFC), 64 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Yellow River at Pleasant Hill Road near Lithonia (YLOG1). The gauge peaked at 10.31 ft at Feb 11, 2020, 5:00 PM EST.

actionminormoderate5101502/1002/1102/1202/13
Action stage
11 ft
Minor stage
13 ft
Moderate stage
17 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02207220, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

606 
WGUS42 KFFC 101921
FLWFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
221 PM EST Mon Feb 10 2020

...The National Weather Service in Peachtree City has issued a Flood 
Warning for the following rivers in Georgia...

  Yellow River near East Lithonia affecting De Kalb and Rockdale 
  Counties

  Yellow River near Conyers below Milstead affecting Newton and 
  Rockdale Counties


.Recent heavy rainfall has caused significant runoff into streams and
rivers which will cause flooding in some areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor the latest
forecasts...and be prepared to take necessary precautions to protect
life and property.

The latest stage data was furnished in cooperation with the United 
States Geological Survey.

&&

GAC089-247-110921-
/O.NEW.KFFC.FL.W.0138.200211T2241Z-200212T2200Z/
/YLOG1.1.ER.200211T2241Z.200212T0600Z.200212T1600Z.UU/
221 PM EST Mon Feb 10 2020

The National Weather Service in Peachtree City has issued a
* Flood Warning for 
  The Yellow River near East Lithonia.
* From Tuesday afternoon until Wednesday afternoon.
* At 1 PM Monday the stage was 3.3 feet...and nearly steady.
* Minor flooding is forecast.
* Flood stage is 13 feet.
* Forecast to rise above flood stage by tomorrow afternoon and 
  continue to rise to near 14.2 feet by early Wednesday morning. The 
  river will fall below flood stage by late Wednesday morning.
* At 15 feet...Minor flooding continues and expands further into 
  the woodlands and fields near the river upstream and downstream 
  from the gage on Pleasant Hill Road. In Dekalb County...some 
  flooding of backyards of homes begin on Harmony Hills Drive and 
  Court. Johnson Creek flowing under Union Grove Road into the river 
  begins to back up.


&&

LAT...LON 3377 8409 3377 8402 3372 8399 3367 8403


$$

GAC217-247-110921-
/O.NEW.KFFC.FL.W.0139.200212T1200Z-200213T1030Z/
/MYRG1.1.ER.200212T1200Z.200212T1800Z.200213T0430Z.UU/
221 PM EST Mon Feb 10 2020

The National Weather Service in Peachtree City has issued a
* Flood Warning for 
  The Yellow River near Conyers below Milstead.
* From Wednesday morning until late Wednesday night.
* At 1 PM Monday the stage was 3.7 feet...and nearly steady.
* Minor flooding is forecast.
* Flood stage is 11 feet.
* Forecast to rise above flood stage by Wednesday morning and 
  continue to rise to near 11.6 feet by Wednesday early afternoon. The
  river will fall below flood stage by Wednesday before midnight.
* At 12 feet...Minor flooding continues in the woodlands...fields 
  and pasture along the river upstream and downstream from the gage 
  on Gees Mill Road in Rockdale County. Large portions of Sockwell 
  Road by the river in Newton County will be up to 3 feet under 
  water.
 

&&

LAT...LON 3366 8399 3371 8395 3359 8387 3356 8393


$$
2 follow-up statements
624 
WGUS82 KFFC 110235
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
935 PM EST Mon Feb 10 2020

...The Flood Warning continues for the following rivers in Georgia...
 
  Big Creek near Alpharetta affecting Forsyth and Fulton Counties 

  Yellow River near East Lithonia affecting De Kalb and Rockdale 
  Counties 

  Yellow River near Conyers below Milstead affecting Newton and 
  Rockdale Counties 

 
GAC117-121-111634-
/O.EXT.KFFC.FL.W.0137.200211T0241Z-200214T0500Z/
/APHG1.1.ER.200211T0241Z.200212T1200Z.200213T2300Z.NO/
935 PM EST Mon Feb 10 2020

...Flood Warning extended until late Thursday night...

The Flood Warning continues for
  The Big Creek near Alpharetta.
* From tonight until late Thursday night.
* At 845 PM Monday the stage was 6.8 feet, and rising.
* Minor flooding is forecast to develop.
* Flood stage is 7 feet.
* The creek is forecast to rise above flood stage tonight and then 
  continue rising, reaching near 10.2 feet by Wednesday morning. The 
  creek is expected to fall below flood stage Thursday evening.
* At 7 feet, minor flooding of the woodlands and fields begins along 
  the creek between Cumming in Forsyth County, and Alpharetta and 
  Roswell in North Fulton County. Flooding starts to effect portions 
  of The Big Creek Greenway near Alpharetta and some portions may 
  become closed with around one foot of water, especially upstream and 
  downstream from the gage on Kimball Bridge Road and near Rock Mill 
  Park. Portions of the YMCA Campground off Preston Ridge Road will 
  begin to flood.
  
  At 9 feet, minor flooding expands along the creek from near Cumming 
  to Alpharetta and Roswell. Backyards of homes off Seale Drive and 
  Gunter Court and portions of the Golf of Georgia begin to flood. The 
  Big Creek Greenway experiences significant flooding up to 3 feet 
  deep, which results in closure of most of the paths, especially 
  upstream and downstream from the gage on Kimball Bridge Road and 
  Rock Mill Park. A large portion of the YMCA Campground off Preston 
  Ridge Road will be under a foot of water. 

  At 10 feet, minor flooding expands along the creek from near Cumming 
  to Alpharetta and Roswell. Backyards of homes off Seale Drive and 
  Gunter Court and portions of the Golf of Georgia are under a foot of 
  water. The Big Creek Greenway experiences significant flooding up to 
  4 feet deep with closure of the paths, especially upstream and 
  downstream from the gage on Kimball Bridge Road and Rock Mill Park. 
  A large portion of the YMCA Campground off Preston Ridge Road will 
  be under a two feet of water. 
  

&&

LAT...LON 3410 8425 3410 8420 3404 8425 3402 8430
      3404 8433 3407 8427             

$$

GAC089-247-111634-
/O.EXT.KFFC.FL.W.0138.200211T1630Z-200212T2043Z/
/YLOG1.1.ER.200211T1630Z.200212T0000Z.200212T1443Z.UU/
935 PM EST Mon Feb 10 2020

...Flood Warning extended until Wednesday afternoon...

The Flood Warning continues for
  The Yellow River near East Lithonia.
* From tomorrow morning until Wednesday afternoon.
* At 845 PM Monday the stage was 4.4 feet, and rising.
* Minor flooding is forecast to develop.
* Flood stage is 13 feet.
* The river is forecast to rise above flood stage by late Tuesday 
  morning and then continue rising, reaching near 15.2 feet by 
  Tuesday evening. The river is expected to fall below flood stage by 
  late Wednesday morning.
* At 13 feet, minor flooding will occur in portions of the woodlands 
  and fields near the river upstream and downstream from the gage on 
  Pleasant Hill Road.

  At 15 feet, minor flooding expands further into the woodlands and 
  fields near the river upstream and downstream from the gage on 
  Pleasant Hill Road. In DeKalb County, some flooding of backyards of 
  homes will begin on Harmony Hills Drive and Court. Johnson Creek 
  flowing under Union Grove Road into the river begins to back up.
  

&&

LAT...LON 3377 8409 3377 8402 3372 8399 3367 8403


$$

GAC217-247-111634-
/O.EXT.KFFC.FL.W.0139.200212T0249Z-200213T1512Z/
/MYRG1.1.ER.200212T0249Z.200212T1800Z.200213T0912Z.UU/
935 PM EST Mon Feb 10 2020

...Flood Warning extended until Thursday morning...

The Flood Warning continues for
  The Yellow River near Conyers below Milstead.
* From tomorrow evening until Thursday morning.
* At 830 PM Monday the stage was 3.9 feet, and rising.
* Minor flooding is forecast to develop.
* Flood stage is 11 feet.
* The river is forecast to rise above flood stage Tuesday evening and 
  then continue rising, reaching near 13.6 feet by Wednesday 
  afternoon. The river is expected to fall below flood stage by 
  Thursday morning.
* At 11 feet, minor flooding begins in the woodlands, fields and 
  pastures along the river upstream and downstream from the gage on 
  Gees Mill Road in Rockdale County. Portions of Sockwell Road by the 
  river in Newton County will be around two feet under water.
  
  At 12 feet, minor flooding continues in the woodlands, fields and 
  pastures along the river upstream and downstream from the gage on 
  Gees Mill Road in Rockdale County. Large portions of Sockwell Road 
  by the river in Newton County will be up to 3 feet under water.

  At 13 feet, minor flooding expands even further into the woodlands, 
  fields and pasture along the river upstream and downstream from the 
  gage on Gees Mill Road in Rockdale County. Most of Sockwell Road by 
  the river in Newton County will be flooded with up to 4 feet of 
  water. Minor flooding also occurs in Newton County in the Riverside 
  Estates Travel and Trailer Park. Any trailers near the river may 
  need to be moved to higher ground. A playground by the river will 
  begin to flood.
  

&&

LAT...LON 3366 8399 3371 8395 3359 8387 3356 8393


$$
061 
WGUS82 KFFC 111521
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
1021 AM EST Tue Feb 11 2020

...The Flood Warning is cancelled for the following rivers in 
Georgia...
 
  Yellow River near East Lithonia affecting De Kalb and Rockdale 
  Counties

  Yellow River near Conyers below Milstead affecting Newton and 
  Rockdale Counties

 
GAC089-247-111551-
/O.CAN.KFFC.FL.W.0138.000000T0000Z-200212T2043Z/
/YLOG1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
1021 AM EST Tue Feb 11 2020

The Flood Warning is cancelled for
  The Yellow River near East Lithonia.
* This takes effect immediately.
* At 9 AM Tuesday the stage was 9.5 feet...and rising.
* Flood stage is 13 feet.
* The river will continue to rise to near 11.2 feet by this evening, then begin falling. The river
  is no longer expected to reach flood stage.
* At 11 feet...Bankfull conditions are reached upstream and 
  downstream on the river from the stream gage at Pleasant Hill Road.
  
  

&&

LAT...LON 3377 8409 3377 8402 3372 8399 3367 8403


$$

GAC217-247-111551-
/O.CAN.KFFC.FL.W.0139.000000T0000Z-200213T1512Z/
/MYRG1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
1021 AM EST Tue Feb 11 2020

The Flood Warning is cancelled for
  The Yellow River near Conyers below Milstead.
* This takes effect immediately.
* Until Thursday morning.
* At 9 AM Tuesday the stage was 7.8 feet...and rising.
* Flood stage is 11 feet.
* The river will continue to rise to near 9.3 feet by Wednesday morning, then begin falling.
  The river is no longer expected to reach flood stage.
* At 9 feet...Bankfull conditions are reached upstream and 
  downstream from the gage on Gees Mill Road in Rockdale County. Low 
  portions of Sockwell Road near the river in Newton County will 
  begin to flood.
  

&&

LAT...LON 3366 8399 3371 8395 3359 8387 3356 8393


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Feb 10, 11:25 AM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Feb 10, 11:25 AM EST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1125 AM EST Mon Feb 10 2020

...Morning Update...

.UPDATE...

It has begun.

The onslaught of rain that's likely to drop around 2 to 5 inches
of rain over the next 36 hours. However, these values are areal
averages. Some isolated locations could see has high as 5 to 7
inches. With these totals Flash Flooding will be a concern and any
low-lying areas, urbanized areas, flashy creeks and streams, and
rivers already near or above flood stage will be particularly
vulnerable. Please take any precautions necessary and
remember...

Turn Around, Don't Drown.

&&

.PREV DISCUSSION... /Issued 412 AM EST Mon Feb 10 2020/

SHORT TERM /Today through Tuesday/...

The main concern is the potential for another round of flooding
and potential flash flooding.

A slow moving cold front across the OH to Lower MS valleys will
drift toward the area through tonight and then drift into the area
on Tuesday. An axis of deep moisture will accompany the front in the
fast SW flow aloft. This will increase the potential for an axis of
heavy rainfall to set up across N GA, starting today and continuing
into Tuesday.

Overall instability is low, so only isolated thunderstorms are expected.

Several swift water rescues were reported with the last round of
heavy rainfall, and it's easily the most preventable form of weather
related fatalities nationwide.

Remember; Turn Around, Don't Drown.

BDL

LONG TERM /Tuesday Night through Sunday/...

The main story with the long term period will be continuing rounds
of on and off rain provided by multiple frontal passages in
combination with several upper level disturbances that move through
the area.

Persistent mid-level moist SW flow will dominate the CWA through
Thursday. Marginal CAPE values up to 300 J/kg warrant the
introduction of thunder into the grids for the first part of Tuesday
night. SPC has outlooked the portions of the western CWA for strong
to potentially severe thunderstorms during the day on Wednesday
along ahead of a cold front. In addition, locally heavy rainfall
will also be possible with another 1" to 2" possible across the far
north. PWATs remain well above normal values for this time of year,
averaging around 1.5".

The front should exit the CWA on Friday which will give a brief
reprieve from the rain on Saturday with slight upper level ridging
and a surface high residing over the SE. SW mid and upper level flow
will return on Saturday evening with a surface low developing on
Sunday over the ARKLATEX region, with precipitation expected to
return early next week ahead of another cold front.

Although there are currently model discrepancies between the GFS and
ECMWF in regards late weekend/early next week system, PWATS remain
well above seasonal normals and another bout of potentials heavy
rain is possible.

Morgan/NList

.HYDROLOGY...
The flood watch will continue for the potential for Flooding of
rivers, creeks and streams and the potential for Flash flooding
across N GA. Rainfall amounts of 2 to 4 inches can be expected
over much of the Flood watch area with locally higher amounts
possible. If training of heavy rain should occur, this will
greatly increase the potential for Flash Flooding as well.

BDL

.AVIATION...
12Z Update...
An initial surge of rain has caused MVFR ceilings to develop
over portions of N GA. How much and how fast these ceilings will
develop and spread is LOW confidence. Otherwise VFR ceilings
in general. Rain chances will spread across N and portions of
central GA through tonight with increasing IFR ceiling potential
and MVFR vsbys. Surface winds mostly NE-SE becoming SSE then SSW
10 kts or less through tonight.

//ATL Confidence...12Z Update...
Low confidence for ceilings/vsbys/rain coverage.
High confidence for winds.

BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          60  55  70  54 /  60  80  90  30
Atlanta         61  58  68  54 /  70  80  90  40
Blairsville     52  49  62  48 / 100 100 100  30
Cartersville    58  56  66  50 /  90 100 100  40
Columbus        71  62  75  60 /  30  70  70  40
Gainesville     52  52  66  53 /  80  90  90  30
Macon           72  61  75  60 /  10  50  50  40
Rome            57  56  65  48 / 100 100 100  40
Peachtree City  65  59  71  54 /  60  80  90  40
Vidalia         76  60  78  63 /   5  10  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Tuesday evening for the following zones:
Banks...Barrow...Bartow...Carroll...Catoosa...Chattooga...
Cherokee...Clarke...Clayton...Cobb...Dade...Dawson...DeKalb...
Douglas...Fannin...Floyd...Forsyth...Gilmer...Gordon...
Gwinnett...Hall...Haralson...Jackson...Lumpkin...Madison...
Murray...North Fulton...Oconee...Paulding...Pickens...Polk...
Rockdale...South Fulton...Towns...Union...Walker...Walton...
White...Whitfield.

&&

SHORT TERM...Thiem
LONG TERM....NListemaa
AVIATION...Thiem
Hazardous weather outlook, Feb 10, 5:36 AM EST, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
536 AM EST Mon Feb 10 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
536 AM EST Mon Feb 10 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

...Flood Watch in Effect from 1 PM today to Tuesday evening for
North Georgia...

Moderate to heavy rainfall of 2 to 4 inches will be possible
tonight into Tuesday across north Georgia. Runoff from heavy
rainfall will pose a threat for flooding in urbanized and low-
lying areas as well as streams and creeks that react quickly to
high rainfall amounts, and rivers with already high streamflows.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Moderate to heavy rainfall will continue across much of North and
Central Georgia on Tuesday. Additional heavy rain on Wednesday
night and Thursday will further increase flooding concerns across
the area.

Strong to potentially severe thunderstorms are possible across
portions of western Georgia Wednesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 10:51 AM ESTRiver Flood WarningFFCCatoosa67 hr
Feb 10, 10:55 AM ESTRiver Flood WarningFFCChattooga27 hr
Feb 10, 11:32 AM ESTRiver Flood WarningFFCForsyth, Fulton56 hr
Feb 10, 11:41 AM ESTFlash Flood WatchFFCBanks, Barrow, Bartow, Carroll, Catoosa, Chattooga and 37 more23 hr
Feb 10, 2:21 PM ESTRiver Flood WarningFFCNewton, Rockdale63 hr
Feb 10, 5:52 PM ESTSpecial Weather StatementFFCHeard, Troup23 min

Nearby

River Flood Warnings in Georgia, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.